LymeNet Home LymeNet Home Page LymeNet Flash Discussion LymeNet Support Group Database LymeNet Literature Library LymeNet Legal Resources LymeNet Medical & Scientific Abstract Database LymeNet Newsletter Home Page LymeNet Recommended Books LymeNet Tick Pictures Search The LymeNet Site LymeNet Links LymeNet Frequently Asked Questions About The Lyme Disease Network LymeNet Menu

LymeNet on Facebook

LymeNet on Twitter




The Lyme Disease Network receives a commission from Amazon.com for each purchase originating from this site.

When purchasing from Amazon.com, please
click here first.

Thank you.

LymeNet Flash Discussion
Dedicated to the Bachmann Family

LymeNet needs your help:
LymeNet 2020 fund drive


The Lyme Disease Network is a non-profit organization funded by individual donations.

LymeNet Flash Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» LymeNet Flash » Questions and Discussion » Medical Questions » Babesia/Larium/Chills

 - UBBFriend: Email this page to someone!    
Author Topic: Babesia/Larium/Chills
Hides1
LymeNet Contributor
Member # 6348

Icon 1 posted      Profile for Hides1     Send New Private Message       Edit/Delete Post   Reply With Quote 
I have started to go to Dr. H in NY who really specilaize in Babesia. I had hope in August when my Igenex IGM went down to 80 and my Fsh was negative. However, my October tests show an IGM of 320 and the FSH was positive.

He has added Larium (once a week for me)and Plaquenil to my Babesia protocal. These drugs scare me. Last week I actually was feeling good. This week my mentrual cycle came and I took a second dose of Larium and BOOM - I have major symptoms or herxs. The chills right now are unbelievable. ANd the night sweats are in full force these days.

I was wondering if anyone had the same reaction once they started with the Larium.

Posts: 238 | From Bethlehem, PA | Registered: Oct 2004  |  IP: Logged | Report this post to a Moderator
micul
LymeNet Contributor
Member # 6314

Icon 1 posted      Profile for micul     Send New Private Message       Edit/Delete Post   Reply With Quote 
It sounds like it's working. That's what happens to me when I start taking meds that are working...I feel better for a few days, and then worse than before for a while.

This is the Dr H that did the high dose Bactrim experiment for Babs isn't it? Has he ever suggested it to you? I wonder if he ever even uses it anymore?

--------------------
You're only a failure when you stop trying.

Posts: 945 | From U.S | Registered: Oct 2004  |  IP: Logged | Report this post to a Moderator
kidsatlast
LymeNet Contributor
Member # 4308

Icon 1 posted      Profile for kidsatlast     Send New Private Message       Edit/Delete Post   Reply With Quote 
I have recently finished a course of Lariam one dose a week for babesia. Like you, I had major sweats, chills, and night sweats. I also had full blown sx of depression and other weird perceptual disturbances, morbid thoughts, insomnia, nightmares, etc. Also I had vestibular disturbances such that I lost my balance while running and fell and cut my hands and knees.

I told Dr. H that the lariam is too strong and I don't want to take any more of it. He said I had failed all other courses of abx (it's true) and lariam is the only one left except quinine.

Meanwhile, now that the lariam is gone from my system, I feel quite a lot better from no more babs sx. I don't know if this will last, but a lot of my chronic sx are better in the past few days.

Posts: 156 | From MA | Registered: Jul 2003  |  IP: Logged | Report this post to a Moderator
savebabe
Frequent Contributor (1K+ posts)
Member # 9847

Icon 1 posted      Profile for savebabe     Send New Private Message       Edit/Delete Post   Reply With Quote 
I was on lariam for three months, and it is a very harsh drug. The longer I stayed on this medication the worse the psych symptoms got.
I did notice a little difference on the drug, but adding septra to the mix of mepron and ketek has really helped.
How long does Dr. H recommend you stay on the lariam?

Posts: 1603 | From ny | Registered: Aug 2006  |  IP: Logged | Report this post to a Moderator
Hides1
LymeNet Contributor
Member # 6348

Icon 1 posted      Profile for Hides1     Send New Private Message       Edit/Delete Post   Reply With Quote 
I've only been on the Larium for 2 weeks or 2 doses. Prior to that I had been on Mepron combos for 14 months total (I stopped in between there and relapsed bad). I'm still on the Mepron with Ketek (that's new for me too) and Plaquenil. I add the Bactrim in also. This is a lot but I hope it is finally knocking the beast down! I just can't beleive how hard the Babs is to get rid of. I think more people have it then they know!
Posts: 238 | From Bethlehem, PA | Registered: Oct 2004  |  IP: Logged | Report this post to a Moderator
savebabe
Frequent Contributor (1K+ posts)
Member # 9847

Icon 1 posted      Profile for savebabe     Send New Private Message       Edit/Delete Post   Reply With Quote 
How long does he want you to stay on the lariam?
Posts: 1603 | From ny | Registered: Aug 2006  |  IP: Logged | Report this post to a Moderator
kidsatlast
LymeNet Contributor
Member # 4308

Icon 1 posted      Profile for kidsatlast     Send New Private Message       Edit/Delete Post   Reply With Quote 
Dear Hides1,

Please empty your private mailbox so I can send you a new message Thanks.

Posts: 156 | From MA | Registered: Jul 2003  |  IP: Logged | Report this post to a Moderator
jwenny
LymeNet Contributor
Member # 8831

Icon 1 posted      Profile for jwenny     Send New Private Message       Edit/Delete Post   Reply With Quote 
Hi Hides,

I've been on Mep/Zith/Art for 8-9 months and still having a tough time getting rid of babs. It's a tough bug to get rid of.

Are you taking Larium, Bactrim, Mep, Ketek, and Plaquenil at the same time? Also, can you provide us with the doses of each?

Thanks and hope you feel better soon!

Posts: 187 | From Gaithersburg, Maryland | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
minimonkey
LymeNet Contributor
Member # 8693

Icon 1 posted      Profile for minimonkey     Send New Private Message       Edit/Delete Post   Reply With Quote 
From what I've read about it, Lariam is a pretty scary drug -- however, babs is a hard beast to knock out.

I did 4 months of mepron/ketek/art, and relapsed within days of discontinuing it. I also stopped tolerating the ketek...

So now I'm taking mepron/zith and macrobid (similar to septra, which I can't take) -- I'm *finally* herxing! I didn't herx at all on the first round of babs treatment (but I did feel a great deal better!) SOOOO -- I hope this is doing the trick. I am having *a lot* of neuro symptoms, as well as soaking night sweats.

The point of this post? Even though Lariam is scary, if that is what it took to knock out babs, I'd try it. Babs is a horrible, horrible thing to have -- it has been worse than Lyme for me.

--------------------
"Looks like freedom but it feels like death..
It's something in between, I guess"

Leonard Cohen, from the song "Closing Time"

Posts: 822 | From California | Registered: Jan 2006  |  IP: Logged | Report this post to a Moderator
liz28
Unregistered


Icon 1 posted            Edit/Delete Post   Reply With Quote 
I was disabled by babesia and Lyme for over five years. I have been symptom-free for six months. I took three rounds of chloroquine, a synthetic form of quinine, with 2-3 months of primaquine, pulsed four days on, two days off.

This is the standard treatment for relapsing malaria, also called plasmodium vivax. There should be no problem whatsoever in ordering it from an American doctor, as long as you take a lab test for G6PD deficiency before starting primaquine.

Lariam, also known as mefluquine, is well-known for causing psychosis. Travelers take it once a week to keep from catching malaria, and are instructed to stop immediately if they have psychiatric symptoms. It is still widely prescribed because it is much cheaper than many safer substitutes such as malarone. It has been linked to several shooting incidents, in which U.S. servicemen took lariam while in tropical countries, then came home and killed their families.

Plaquenil is a weak form of chloroquine. That may be the reason you see some change in symptoms, which would make you hope it is working, but which would not be enough to cure you.

IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code is enabled.

Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | LymeNet home page | Privacy Statement

Powered by UBB.classic™ 6.7.3


The Lyme Disease Network is a non-profit organization funded by individual donations. If you would like to support the Network and the LymeNet system of Web services, please send your donations to:

The Lyme Disease Network of New Jersey
907 Pebble Creek Court, Pennington, NJ 08534 USA


| Flash Discussion | Support Groups | On-Line Library
Legal Resources | Medical Abstracts | Newsletter | Books
Pictures | Site Search | Links | Help/Questions
About LymeNet | Contact Us

© 1993-2020 The Lyme Disease Network of New Jersey, Inc.
All Rights Reserved.
Use of the LymeNet Site is subject to Terms and Conditions.